Colorado, 2017Winter Storm in Colorado, February 6 to 8, 2017
February 6 to 8, 2017 · NWS PUB · 2 events in 2 counties and zones
A weather system produced heavy snow and gusty winds over portions of the Continental Divide. Snow amounts across the higher elevations of Chaffee and Lake Counties were well over 8 inches, including the 17 inches near the summit of Monarch Pass.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather system produced heavy snow and gusty winds over portions of the Continental Divide. Snow amounts across the higher elevations of Chaffee and Lake Counties were well over 8 inches, including the 17 inches near the summit of Monarch Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 6, 5:02 PM MST, 58 minutes earlier.
Area forecast discussion, Feb 6, 5:02 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
502 PM MST Mon Feb 6 2017
.UPDATE...
Issued at 501 PM MST Mon Feb 6 2017
Updated for expiration of Red Flag Warning.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 355 PM MST Mon Feb 6 2017
...Windy all areas and snow along the Continental Divide...
Pacific jet and embedded disturbances are moving into western
Colorado at this time. Clouds are lowering and thickening and in
some cases starting to snow along the Continental Divide. No snow
noted yet at Fremont or Monarch Passes but some snow starting to
fall at Wolf Creek with maybe a half inch coating the old snow and
road per web cams. Snowfall and winds should ramp up tonight,
resulting in more widespread areas of snow and blowing snow along
the Divide as the night progresses. This will continue into the
morning hours Tuesday with further ramping up of snowfall coming
later in the day, especially over the Divide from Monarch Pass
northward. Hazardous travel conditions will be found over the
Divide tonight through Tuesday as several inches of new snowfall and
winds gusting up to 60 mph at times will create poor visibilities
and icy, snow covered roads. The eastern mountain ranges could see
a few waves of snow showers move across at times but accumulations
should be scattered and light, generally only an inch or 2, and
confined mainly to areas above 9500 feet.
Elsewhere, really no precip in the forecast but certainly a lot more
wind for everybody and critical to near critical fire weather
conditions across the plains. La Veta Pass seems to be the hot spot
for wind so far today, with a peak gust hitting 75 mph at 1:54 pm.
Currently, gusts up there are hitting 65 mph. The southern Sangre
De Cristos adjacent to New Mexico will continue to be a hot spot for
wind overnight into Tuesday. Model cross sections show pretty
favorable conditions for some high wind gusts. Could see a few more
gusts hitting in the 65 to 75 mph range down that way overnight. The
rest of the mountains and adjacent lower areas will also see strong
winds overnight and Tuesday. Peak winds for most everybody else
will be around 60 mph for the higher elevations and around 50 mph
for the lower elevations. Peak winds across the plains east of I-25
and also in the San Luis Valley will drop back even further as
nightly surface inversions set up. Most speeds in those areas will
likely fall back to less than 20 mph after sunset. However, winds
in all areas will be back by late tomorrow morning or the afternoon.
.LONG TERM...(Tuesday night through Monday)
Issued at 355 PM MST Mon Feb 6 2017
Primary longer term meteorological issues are pops, temperatures
and gusty winds at times.
Recent forecast model soundings, computer simulations and PVA
analysis indicate that snow, heavy at times, will be ongoing,
favoring the central mountains Tuesday night with precipitation
then decreasing Wednesday, therefore will maintain existing
winter weather highlights over Continental Divide locations into
Tuesday night and Wednesday. Elsewhere over the forecast district,
generally dry conditions in combination with gusty winds at times
are anticipated from Tuesday night into Wednesday.
Then, basically dry and warm conditions, in combination with gusty
winds at times are expected over the majority of the forecast
district from Wednesday night into Friday as transitory upper
ridging moves across/near southern Colorado.
Meteorological focus then shifts to amount of impact that closed
upper low has on the forecast district from later Friday into
Sunday night. Recent operational computer simulations of the ECMWF
indicate that upper low closes off over Utah by Saturday evening
and then shifts into central Arizona by 18Z Sunday before shifting
to southeast of Tucson, Arizona by 00Z Tuesday. In addition,
northerly surface surge pushes across eastern sections of the
forecast district Saturday night. The ECMWF solution would allow
precipitation to develop over Continental Divide locations
beginning later Friday and continuing into Sunday with
precipitation also spreading/developing over many other locations
of the forecast district from Saturday evening into later Sunday.
Please note that overall, the ECMWF solution would provide more
QPF for eastern sections of the CWFA than the GFS solution.
Recent operational computer simulations of the GFS suggest that
upper low closes off over northeastern Nevada by 18Z Saturday and
then drops into far west-central Arizona by 18Z Sunday before
shifting to south of Tucson, Arizona by 00Z Tuesday. In addition,
similar to the ECMWF solution, northerly surface surge pushes
across eastern sections of the forecast district Saturday night.
The GFS solution would allow precipitation to develop over
Continental Divide locations beginning Friday night and continuing
into Sunday evening with precipitation also spreading/developing
over many additional locations of the forecast district from
later Saturday evening into later Sunday.
At this time, it appears that the highest potential for gusty
winds during the longer term should be noted from Tuesday night
into Wednesday evening and then again from Thursday evening into
Sunday morning.
Finally, generally above seasonal early to mid February temperatures
during the longer term are anticipated over many locations from
Tuesday night into Saturday night with warmest conditions
projected from Wednesday into Friday, then temperatures running
near to below seasonal averages are anticipated from Sunday into
next Monday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 355 PM MST Mon Feb 6 2017
Outside of gusty westerly to northwesterly winds at times,
anticipate that the KALS, KCOS and KPUB taf sites will experience
VFR conditions during the next 24 hours.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST Tuesday for COZ066-068.
Winter Storm Warning until 6 PM MST Wednesday for COZ058-060.
&&
UPDATE...28
Hazardous weather outlook, Feb 6, 6:27 AM MST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
627 AM MST MON FEB 6 2017
COZ058>089-093>099-071330-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
627 AM MST MON FEB 6 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
METEOROLOGICAL CONDITIONS FOR EXTREME FIRE BEHAVIOR WILL OCCUR
ACROSS MOST OF THE PLAINS THIS AFTERNOON. IF A FIRE SHOULD START,
IT WILL HAVE THE CAPABILITY TO SPREAD VERY RAPIDLY. A RED FLAG
WARNING IS NOW IN EFFECT FOR MOST OF THE PLAINS FOR THIS
AFTERNOON. PLEASE DO NOT BURN TODAY. DO NOT THROW CIGARETTES OUT
THE WINDOW OF YOUR VEHICLE.
SNOW WILL DEVELOP OVER THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE
THIS EVENING AND LAST THROUGH THE NIGHT. SEVERAL INCHES OF NEW
SHOW WILL BE POSSIBLE, WITH MOST OF THE ACCUMULATIONS OCCURRING
DURING THE EARLY MORNING HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW AND WIND WILL CONTINUE ACROSS AND NEAR THE CONTINENTAL DIVIDE
THROUGH WEDNESDAY. THE GREATEST IMPACT WILL OCCUR ACROSS THE EASTERN
SAWATCH AND MOSQUITO RANGES...WHERE 10 TO 20 INCHES OF SNOW WILL
OCCUR ACROSS THE HIGHER ELEVATIONS. LESSER AMOUNTS OF SNOW WILL
OCCUR ACROSS THE LA GARITA AND EASTERN SAN JUAN MOUNTAINS...WITH 5
TO 10 INCHES PROBABLE. WINDS OF AT LEAST 20 TO 40 MPH WILL BLOW AND
DRIFT THE SNOW.
OVER THE EAST...THE PRIMARY ISSUE WILL BE ON TUESDAY...WHEN STRONG
WINDS WILL GUST TO AROUND 70 MPH ACROSS THE HIGHEST TERRAIN. SOME OF
THE WIND WILL COME DOWN THE MOUNTAINSIDES...BUT A DOWNSLOPE WIND
STORM IS NOT EXPECTED AT THIS TIME.
ANOTHER UPPER DISTURBANCE IS EXPECTED TO BRING SNOW TO THE
CONTINENTAL DIVIDE STARTING LATE FRIDAY AFTERNOON AND CONTINUING
THROUGH A PART OF THE WEEKEND. IT REMAINS TO BE SEEN HOW MUCH SNOW
REACHES INTO THE EASTERN PART OF THE AREA...SO PAY ATTENTION TO THE
LATEST FORECASTS AS THE WEEKEND APPROACHES.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
NEEDED TONIGHT ALONG THE CONTINENTAL DIVIDE.
34/13
In the hours before
Local storm report, Feb 6, 2:21 PM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
221 PM MST MON FEB 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM NON-TSTM WND GST 5 S LA VETA PASS 37.51N 105.17W
02/06/2017 M75 MPH HUERFANO CO AWOS
AWOS STATION LA VETA PASS /VTP/.
&&
NWS PUEBLO CO
IRIS SYSTEMWinter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- February 6, 6:00 PM MST to February 8, 12:00 PM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- February 6, 6:00 PM MST to February 8, 12:00 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in California, February 6 to 11, 2017$20 million · 26 events
- High Wind in Wyoming, February 6 to 10, 201780 kt wind · 82 events
- Winter Storm and High Wind in Wyoming, February 6 to 8, 2017$100,000 · 94 kt wind · 14 events
- Flash Flooding and Debris Flows in California, February 6 to 8, 201760 kt wind · 54 events
- Flooding in Oregon, February 6 to 13, 201710 events
- High Wind in New Mexico, February 6 to 8, 201762 kt wind · 8 events
- Winter Storm and Winter Weather in Colorado, February 6 to 8, 20177 events
- Flooding and High Wind in Nevada, February 6 to 28, 201780 kt wind · 6 events
- High Wind in Texas, February 6 to 7, 201773 kt wind · 5 events
- Winter Storm and High Wind in Utah, February 6 to 8, 201758 kt wind · 5 events
- Winter Weather in Idaho, February 6, 20171 event
- Wildfire in Hawaii, February 6 to 8, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674723, 674724.